Older Epilepsy Drugs Promote Bone Loss
But Jury Still Out on Newer Treatments
WebMD News Archive
June 8, 2004 - Older women who take antiseizure drugs are at increased risk for developing osteoporosis, according to findings from one of the largest and longest studies of bone loss and epilepsy treatment ever reported.
Researchers found that elderly women who took drugs to control their epilepsy lost bone mass at nearly twice the rate of women who did not. This translated into a 29% increase in the risk of hip fractures among the women with epilepsy over a five-year period.
But investigators say it is unclear from the study if newer seizure-control drugs like Neurontin, Lamictal, and Topamax promote bone loss.
"We do not have the (follow-up) data we need yet to conclude anything about the safety of these drugs," lead researcher Kristine Ensrud, MD, tells WebMD. "Until these studies are conducted, I don't think we can assume that these drugs are safer."
Epilepsy can occur at any age but is most common among the very young and the very old. It is estimated that twice as many elderly people as young adults have the seizure disorder.
Phenobarbital and Dilantin are the oldest antiseizure medications and are still commonly used, as are the drugs Tegretol and Depakote, which were approved in the 1960s and '70s. The 1990s saw the introduction of Neurontin, Lamictal, Gabitril, and Topamax, and several other drugs have been approved since then.
The newly published study included slightly more than 6,000 women aged 65 and older who entered the trial before the introduction of most of the newer drugs. To assess the impact of antiseizure drug use on bone loss, bone densities were measured at the heel and hip at the start of the study and again 4.4 years (hip) and 5.7 years (heel) later.
Women taking epilepsy drugs were found to have an average rate of bone loss at the heel that was almost twice that of women not taking the drug. The rate of hip bone loss was just slightly lower, and the association did not change when the researchers adjusted for other bone-loss risk factors, like age, estrogen use, smoking, and low calcium intake. The findings are reported in the June issue of the journal Neurology.
"We hope that this study will raise awareness about the importance of screening older women and older men who take epilepsy drugs [for bone-thinning osteoporosis] and about the importance of considering calcium and vitamin D supplementation," says Ensrud.
Young and Old Are Vulnerable
There is some reason to believe that newer antiseizure drugs may be safer than the older medications because they are less likely to interfere with the metabolism of calcium and vitamin D, two minerals important for bone health. But the University of Minnesota professor of medicine and public health says the drugs may compromise bone density in other ways.
Ensrud adds that studies of these newer drugs are badly needed because they are increasingly being prescribed for the treatment of common conditions like shingles and migraines.
Epilepsy researcher Ebru Altay, MD, of St. Louis' Washington University School of Medicine, has studied bone loss in young children treated for epilepsy, and she says this group is also highly vulnerable.
Altay and colleagues found a strong link between antiseizure drug use and bone loss in pediatric patients.
"Young children are building bone, so it is particularly important that we understand the impact of these drugs," she says. "And, just as with older patients, calcium and vitamin D supplementation should be considered in children on anti-epilepsy drugs."